Mathematics and Statistics Vol. 8(2), pp. 167 - 172
DOI: 10.13189/ms.2020.080212
Reprint (PDF) (372Kb)

Orthogonal Splines in Approximation of Functions

Leontiev V. L. *
CompMechLab ® and Institute of Advanced Manufacturing Technologies at Peter the Great St. Petersburg Polytechnic University, Russia


The problem of approximating of a surface given by the values of a function of two arguments in a finite number of points of a certain region in the classical formulation is reduced to solving a system of algebraic equations with tightly filled matrixes or with band matrixes. In the case of complex surfaces, such a problem requires a significant number of arithmetic operations and significant computer time spent on such calculations. The curvilinear boundary of the domain of general type does not allow using classical orthogonal polynomials or trigonometric functions to solve this problem. This paper is devoted to an application of orthogonal splines for creation of approximations of functions in form of finite Fourier series. The orthogonal functions with compact supports give possibilities for creation of such approximations of functions in regions with arbitrary geometry of a boundary in multidimensional cases. A comparison of the fields of application of classical orthogonal polynomials, trigonometric functions and orthogonal splines in approximation problems is carried out. The advantages of orthogonal splines in multidimensional problems are shown. The formulation of function approximation problem in variational form is given, a system of equations for coefficients of linear approximation with a diagonal matrix is formed, expressions for Fourier coefficients and approximations in the form of a finite Fourier series are written. Examples of approximations are considered. The efficiency of orthogonal splines is shown. The development of this direction associated with the use of other orthogonal splines is discussed.

Approximation of Function, Orthogonal Classical Polynomials, Trigonometric Functions, Gram-Schmidt Procedure, Compactly Supported Functions, Orthogonal Splines, Finite Fourier Series

Cite This Paper in IEEE or APA Citation Styles
(a). IEEE Format:
[1] Leontiev V. L. , "Orthogonal Splines in Approximation of Functions," Mathematics and Statistics, Vol. 8, No. 2, pp. 167 - 172, 2020. DOI: 10.13189/ms.2020.080212.

(b). APA Format:
Leontiev V. L. (2020). Orthogonal Splines in Approximation of Functions. Mathematics and Statistics, 8(2), 167 - 172. DOI: 10.13189/ms.2020.080212.